How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog
Satisfied Customers: 9452
Experience:  I have owned, bred and shown dogs for over 40 years.
60411192
Type Your Dog Question Here...
Dr. Deb is online now
A new question is answered every 9 seconds

My 10 month old husky/wolfdog got into some pain-a-trate.

Customer Question

My 10 month old husky/wolfdog got into some pain-a-trate. I'm not sure how much, maybe a tablespoon at most. He weighs about 55 pounds. Should I be concerned?
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Deb replied 1 year ago.

Hello, I'm Dr. Deb and will do my best to help you today.

I'm sorry for this concern for Kato. I do have a few additional questions to ask about him first if you don't mind:

1. How long ago did he ingest this product

2. How is he behaving now? Any drooling or vomiting?

There may be a slight delay after I receive your answers since I have to type up a response to you. Thanks for your patience. Deb

Customer: replied 1 year ago.
1. About 25 minutes ago now.
2. He's acting normal right now. No drooling or vomiting. His pupils seem normal too if that matters.
Expert:  Dr. Deb replied 1 year ago.

Thanks for the answers to my questions and additional information.

As I understand it, this product contains three ingredients: camphor, menthol and methyl salicylate.

Menthol isn't typically too much of a problem but the other two potentially might be.

Camphor can cause oral irritation (even corrosive injury) as well as vomiting/diarrhea if in a high enough concentration (usually greater than 6-11% as listed on the label); I believe the percentage is listed at about 3 % for Pain a Trate so I wouldn't expect significant issues.

Methyl Salicylate is an aspirin product and, again, if sufficient amounts are eaten can cause gastric issues as well as vomiting/diarrhea. I wouldn't consider the amount he ate to be a toxic one but it might cause some problems with this gastrointestinal tract which wouldn't be seen for another few hours (if at all).

Having said the above, more than likely, he'll be just fine in terms of any significant side effects, but you still have a window of opportunity to induce vomiting if you have 3% hydrogen peroxide so you don't have to worry about any potential issues.

The dose would be 2 tablespoons mixed with bread, walk him around and repeat the dose in 15 minutes if necessary. Not all dogs vomit when peroxide is given but most will.

If you don't have peroxide and/or decide not to induce vomiting, then I'd give him over the counter Pepcid AC (Famotidine) at a dose of 10 mg twice a day for a few days.

Another option would be Prilosec (Omeprazole) at a dose of 10 mg once a day.

If diarrhea develops, then a bland diet of boiled chicken and rice should resolve the problem within a day or so.

I hope this helps and that he'll be just fine (which more than likely he will be).

Expert:  Dr. Deb replied 1 year ago.
Hi Kristin,
I'm just following up on our conversation about Kato. How is everything going?
Dr. Deb